Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Topeka, KS

June 2, 2009Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 2, 2009, 4:53 PM CDT for Lyon County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2009, 4:53 PM CDT (21:53 UTC)
Expired
Jun 2, 2009, 7:45 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 022153
FFWTOP
KSC111-030045-
/O.NEW.KTOP.FF.W.0024.090602T2153Z-090603T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA. 
HEAVY RAINFALL IS EXPECTED TO CONTINUE FOR THE NEXT TWO HOURS. RADAR 
INDICATED RAINFALL RATES OF 1 TO 2 INCHES OF RAIN PER HOUR. 
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FOR THE 
WARNED AREA. 

* LOCATIONS IMPACTED INCLUDE...
  EMPORIA...
  HARTFORD...
  NEOSHO RAPIDS...
  OLPE...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 134.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3817 9636 3850 9636 3850 9595 3839 9594
      3816 9596 3816 9635

$$



LEIGHTON/GARGAN
1 follow-up statement
000 
WGUS73 KTOP 030042
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT TUE JUN 2 2009

KSC111-030051-
/O.EXP.KTOP.FF.W.0024.000000T0000Z-090603T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-
742 PM CDT TUE JUN 2 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR SOUTHERN
LYON COUNTY...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 134.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO 
LONGER IN EFFECT. 

LAT...LON 3817 9636 3850 9636 3850 9595 3839 9594
      3816 9596 3816 9635

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:28 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 2, 3:28 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT TUE JUN 2 2009

.DISCUSSION...

MAIN UPPER LEVEL JET REMAINS ALONG THE NORTHERN TIER STATES WITH A
TROF MOVING THROUGH IT APPROACHING THE GREAT LAKES. A WEAK UPPER LOW
WAS OVER FAR SOUTHEAST COLORADO THIS MORNING...AND WAS INTO FAR
SOUTHWEST KANSAS EARLY THIS AFTERNOON. SYNOPTIC COLD FRONT APPEARS
LAY FROM SURFACE LOW PRESSURE NEAR PRATT NORTHEAST TO EMPORIA AND
INTO NORTHEAST MISSOURI. PRECIPITATION HAS BEEN RATHER PREVALENT
BEHIND THE BOUNDARY JUST NORTH OF INTERSTATE 70...WITH MORE VIGOROUS
STORMS ALONG AND SOUTH OF THE SURFACE FRONT.

INSTABILITY...THOUGH MUCH LESS THAN YESTERDAY...WITH AGAIN WEAK
SHEAR WILL SUPPORT A MINOR SEVERE WEATHER THREAT NEAR THE FRONT INTO
THE EARLY EVENING HOURS...THOUGH OUTFLOW FROM CURRENT STORMS MAY
SHOVE IT SOUTH BEFORE SUNSET. MODELS SEEM TO BE STRUGGLING IN THE
HANDLING OF THE UPPER LOW AND CONVECTION NEAREST IT ALONG WITH
MORNING CONVECTION IN SOUTHERN TEXAS...FOCUSING PRECIPITATION WITH
ASSOCIATED CONVECTIVE FEEDBACK-INDUCED VORACITY MAXIMA. THE APPROACH
OF THE TROF SHOULD KEEP MID/LOW LEVEL SOUTHERLY FLOW INTACT OVER THE
BOUNDARY INTO AT LEAST THE EVENING HOURS FOR A CONTINUED/PERSISTENT
ELEVATED CONVECTION REGIME. PRECIPITABLE WATER VALUES AROUND 1.5
INCHES AND SLOW STORM MOTIONS SUGGEST A CONTINUED CONCERN FOR
FLOODING. THOUGH CONFIDENCE IN FLOODING IS NOT HIGH...WILL MAINTAIN
THE WATCH AS-IS. UPPER LOWS PROGRESSION INTO SOUTHWEST MISSOURI
EARLY WEDNESDAY WILL BRING AND END TO PRECIPITATION BY LATE
MORNING WITH COOL AND DRIER AIR PUSHING IN BEHIND.

65

WEDNESDAY NIGHT AND THURSDAY...A SFC RIDGE WILL BUILD SOUTHWARD
ACROSS EASTERN KS. EXPECT COOLER AND DRIER CONDITIONS WITH HIGHS
IN THE MID 70S.

THURSDAY NIGHT AND FRIDAY...THE 5H RIDGE ACROSS THE WESTERN US WILL
MOVE EAST TOWARDS THE PLAINS. A CLOSED UPPER LEVEL LOW WILL MOVE
EASTWARD ACROSS CENTRAL AND SOUTHERN CA INTO NV. THE NAM MODELS
SHOWS DEEPER MOISTURE ADVECTING NORTHWEST ACROSS THE CENTRAL HIGH
PLAINS WHICH CAUSES A COMPLEX OF THUNDERSTORMS TO DEVELOP AND MOVE
EASTWARD ACROSS NORTHERN KS LATE THURSDAY NIGHT INTO FRIDAY MORNING.
THE GFS HAS A SIMILAR SOLUTION BUT FORECASTS THE MCS TO TRACK ACROSS
CENTRAL AND SOUTHERN NE. I PLACED IN 20 POPS JUST IN CASE THE NAM
SOLUTION TURNS OUT TO BE MORE ACCURATE. HIGHS FRIDAY WILL WARM INTO
THE LOWER 80S AS THE LOW-LEVEL WINDS BECOME SOUTHEASTERLY.

SATURDAY THROUGH MONDAY...BOTH THE EC AND GFS SHEAR PIECES OF THE
SOUTHWESTERN 5H TROUGH OFF...AND LIFTS EACH PIECE NORTHEAST INTO THE
CENTRAL PLAINS SATURDAY THROUGH MONDAY. THE SOUTHWESTERLY FLOW AT
500MB WILL INCREASE ACROSS THE CENTRAL AND SOUTHERN PLAINS AS A 40
TO 50 KT SOUTHWESTERLY 5H JET MOVES NORTHEAST ACROSS THE STATE OF KS
THROUGH THE PERIOD. BOTH THE EC AND GFS SHOW THE WESTERN GULF NOT
QUITE REACHING EQUILIBRIUM...THUS ONLY MODIFIED GULF MOISTURE MAY
RETURN AHEAD OF THE 5H TROUGH. THUNDERSTORMS MAY FORM ACROSS WEST
CENTRAL KS ALONG THE DRYLINE AND MOVE EAST DURING THE EVENING HOURS
INTO THE CWA. THERE MAY BE A BETTER CHANCE FOR THUNDERSTORMS ON
MONDAY AS COLD FRONT MOVES SOUTHEAST ACROSS THE CWA. THE SEVERE
POTENTIAL WILL BE DEPENDENT ON DEEP MOISTURE RETURN. WE MAY FINALLY
SEE THE DEEPER GULF MOISTURE ADVECT NORTHWARD ACROSS EASTERN KS ON
MONDAY. THE THREAT FOR SEVERE THUNDERSTORMS THIS WEEKEND INTO EARLY
NEXT WEEK WILL BE DEPENDENT ON THE AMOUNT OF INSTABILITY. IF THE
DEEPER GULF MOISTURE DOES ADVECT NORTHWARD LATE SATURDAY INTO SUNDAY
THEN THE CAPE MAY BE ADEQUATE FOR SEVERE THUNDERSTORMS SINCE THE
VERTICAL WINDSHEAR WOULD SUPPORT SEVERE THUNDERSTORMS. ATTM...MONDAY
AFTERNOON  MAY BE OUR BEST CHANCE FOR SEVERE THUNDERSTORMS ALONG AND
SOUTH OF INTERSTATE 70 AHEAD OF THE SFC COLD FRONT. HIGHS SATURDAY
THROUGH MONDAY WILL BE IN THE MID TO UPPER 80S AND MAY REACH INTO
THE LOWER 90S...DEPENDING ON THE POSITION OF THE SFC COLD FRONT THE
NORTHERN COUNTIES MAY BE A BIT COOLER SUNDAY INTO MONDAY.

GARGAN

&&

.AVIATION...

STORMS HAVE DEVELOPED IN TWO MAIN AREAS...BOTH ALONG AND JUST
NORTH OF THE SURFACE FRONT...AND ARE IN AND NEAR THE AERODROMES AT
THIS TIME. THE BOUNDARY WILL SLOWLY SAG SOUTHEAST...KEEPING THE
THREAT OF TS AT THE TERMINALS QUITE HIGH THROUGH LATE AFTERNOON.
GRADUALLY DIMINISHING CONVECTION ANTICIPATED AS THE LATE EVENING
AND OVERNIGHT PROGRESS. MOISTURE LAGGING BEHIND THE BOUNDARY MAY
KEEP MVFR CEILINGS IN PLACE THROUGH MUCH OF THE NIGHT...BUT TIMING
OF IT CLEARING IS MUCH IN QUESTION AT THIS POINT.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR KSZ022-KSZ023-KSZ024-
KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Jun 2, 3:53 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT TUE JUN 2 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-032100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
353 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL AFFECT MUCH OF THE AREA LATE THIS
AFTERNOON...BUT WILL SLOWLY DIMINISH FROM NORTHWEST TO SOUTHEAST
TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR MAINLY EAST
CENTRAL KANSAS THIS AFTERNOON AND EVENING...GENERALLY SOUTH AND
EAST OF INTERSTATE 35...WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY HAZARDS. HEAVY AMOUNTS OF RAIN COULD ALSO
OCCUR...ESPECIALLY SOUTH OF A LINE FROM ABILENE TO HOLTON...WHERE
A FLASH FLOOD WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR NORTHERN
PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS THURSDAY NIGHT AND
FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER THE WHOLE AREA
FRIDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY SOUTH AND EAST OF INTERSTATE 35. IN ADDITION...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:12 PM CDTAreal Flood AdvisoryTOPMarshall4 hr
Jun 1, 8:43 PM CDTSevere Thunderstorm WarningTOPPottawatomie32 min
Jun 1, 11:20 PM CDTFlash Flood WarningTOPMarshall6 hr
Jun 1, 11:25 PM CDTFlash Flood WarningTOPCloud, Republic4 hr
Jun 1, 11:46 PM CDTRiver Flood WarningTOPClay, Cloud11 hr
Jun 2, 12:47 AM CDTFlash Flood WarningTOPCloud, Republic3 hr
Jun 2, 1:31 AM CDTAreal Flood AdvisoryTOPWashington119 min
Jun 2, 1:57 AM CDTRiver Flood WarningTOPMarshall15 hr
Jun 2, 1:57 AM CDTRiver Flood WarningTOPMarshall21 hr
Jun 2, 3:17 AM CDTFlash Flood WarningTOPCloud, Republic, Washington3 hr
Jun 2, 4:13 AM CDTFlash Flood WatchTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more16 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.